Alert archive / Indiana / Flash Flood Watches in 2020
Flash Flood Watch 3, NWS Indianapolis, IN
NWS Indianapolis, IN issued this flash flood watch at Mar 27, 2020, 2:28 PM EDT for 8 counties in Indiana. It took effect at Mar 28, 2020, 12:00 AM EDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Mar 27, 2020, 2:28 PM EDT (18:28 UTC)
- In effect from
- Mar 28, 2020, 12:00 AM EDT
- Expired
- Mar 28, 2020, 9:03 AM EDT
- In force
- 9 hr
- Issued by
- NWS Indianapolis, IN
- Flood severity
- None
Counties Carroll County, IN, Clinton County, IN, Delaware County, IN, Howard County, IN, Madison County, IN, Randolph County, IN, Tippecanoe County, IN, Tipton County, IN
The radar
The Indianapolis radar (KIND), 72 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.5 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 807 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
686 WGUS63 KIND 271828 FFAIND URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Indianapolis IN 228 PM EDT Fri Mar 27 2020 INZ021-031-038-040>042-280230- /O.NEW.KIND.FF.A.0003.200328T0400Z-200328T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Carroll-Howard-Tipton-Madison-Delaware-Randolph- Including the cities of Delphi, Flora, Kokomo, Tipton, Anderson, Muncie, and Winchester 228 PM EDT Fri Mar 27 2020 ...FLASH FLOOD WATCH IN EFFECT FROM MIDNIGHT EDT TONIGHT THROUGH SATURDAY MORNING... The National Weather Service in Indianapolis has issued a * Flash Flood Watch for portions of central Indiana, east central Indiana, and north central Indiana, including the following areas, in central Indiana, Howard, Madison, and Tipton. In east central Indiana, Delaware and Randolph. In north central Indiana, Carroll. * From midnight EDT tonight through Saturday morning * Rounds of showers and thunderstorms will move across the area tonight into Saturday morning. One to two inches of additional rainfall is possible. * Low water crossings, roads and flood prone areas may become flooded. Never drive into or enter flood waters. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
2 follow-up statements
033 WGUS63 KIND 280737 FFAIND URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Indianapolis IN 337 AM EDT Sat Mar 28 2020 ...FLASH FLOOD WATCH IN EFFECT FOR NORTHERN PORTIONS OF CENTRAL INDIANA UNTIL NOON EDT TODAY... INZ029-030-281545- /O.EXA.KIND.FF.A.0003.000000T0000Z-200328T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Tippecanoe-Clinton- Including the cities of Lafayette, West Lafayette, and Frankfort 337 AM EDT Sat Mar 28 2020 ...FLASH FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY... The National Weather Service in Indianapolis has expanded the * Flash Flood Watch to include portions of central Indiana and west central Indiana, including the following areas, in central Indiana, Clinton. In west central Indiana, Tippecanoe. * Until noon EDT today * Rounds of showers and thunderstorms will move across the area tonight into Saturday morning. One to two inches of additional rainfall is possible. * Low water crossings, roads and flood prone areas may become flooded. Never drive into or enter flood waters. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ INZ021-031-038-040>042-281545- /O.CON.KIND.FF.A.0003.000000T0000Z-200328T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Carroll-Howard-Tipton-Madison-Delaware-Randolph- Including the cities of Delphi, Flora, Kokomo, Tipton, Anderson, Muncie, and Winchester 337 AM EDT Sat Mar 28 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL NOON EDT TODAY... The Flash Flood Watch continues for * Portions of central Indiana, east central Indiana, and north central Indiana, including the following areas, in central Indiana, Howard, Madison, and Tipton. In east central Indiana, Delaware and Randolph. In north central Indiana, Carroll. * Until noon EDT today * Rounds of showers and thunderstorms will move across the area tonight into Saturday morning. One to two inches of additional rainfall is possible. * Low water crossings, roads and flood prone areas may become flooded. Never drive into or enter flood waters. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
134 WGUS63 KIND 281303 FFAIND Flood Watch National Weather Service Indianapolis IN 903 AM EDT Sat Mar 28 2020 INZ021-029>031-038-040>042-281415- /O.CAN.KIND.FF.A.0003.000000T0000Z-200328T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Carroll-Tippecanoe-Clinton-Howard-Tipton-Madison-Delaware- Randolph- Including the cities of Delphi, Flora, Lafayette, West Lafayette, Frankfort, Kokomo, Tipton, Anderson, Muncie, and Winchester 903 AM EDT Sat Mar 28 2020 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of central Indiana, east central Indiana, north central Indiana, and west central Indiana has been cancelled. The rain and thunderstorms that impacted the area during the overnight hours and this morning has ended with little to no rain expected through the rest of the morning. Rain and thunderstorms will return this afternoon and tonight which could bring additional flooding. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood watch went out at Mar 27, 1:04 PM EDT, 1 hour 24 minutes earlier.
Area forecast discussion, Mar 27, 1:04 PM EDT, 1 hour 24 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 104 PM EDT Fri Mar 27 2020 .UPDATE... The AVIATION section has been updated below. && .SYNOPSIS... Issued at 408 AM EDT Fri Mar 27 2020 Multiple rounds of showers and thunderstorms will progress through central Indiana Friday through Saturday night. Isolated severe hail will be the main threat Friday, whereas all types of severe weather including tornadoes are possible Saturday night. Temperatures will be warm with highs on Saturday in the mid 70s. Following Saturday's system temperatures will drop into the mid to upper 50s with winds gusting upwards of 35mph. Dry weather to start next week, with the next round of rain on Tuesday. && .NEAR TERM /Rest of Today and Tonight/... Issued at 932 AM EDT Fri Mar 27 2020 Forecast is in pretty good shape. Adjusted PoPs to reflect current trends seen on radar and latest hi-res model guidance. Band of rain should gradually move off to the east and north, with mainly scattered coverage during the afternoon hours expected. Tweaked temperatures down a bit north where thicker cloud and rain is expected to last longer. Will have to watch the partial clearing in the far south. If it works farther north, may have to adjust temperatures there. Previous discussion follows... Ongoing convection over Illinois will progress eastward this morning. This will provide likely precipitation across parts of central and southern Indiana prior to noon. In the afternoon, a stationary front will set up across the region, inducing an area of lift and precipitation over the northern portions of the central Indiana. Steep lapse rates between 700 and 500mb will provide enough instability for elevated thunderstorms late in the afternoon and into the evening. Severe hail, and heavy rain is a possibility with these storms. Southerly winds at the surface will be suppressed north of the stationary front. This along with increased cloud cover and rain north of the front will create a fairy significant temperature gradient across central Indiana. Expect highs in the upper 50s to low 60s towards the north, and highs in the upper 60s to low 70s towards the south. The current forecasted position of the frontal boundary lies in a NW to SE orientation approximately parallel to I- 74. && .SHORT TERM /Saturday and Saturday Night/... Issued at 408 AM EDT Fri Mar 27 2020 For Saturday, a low pressure system will progress towards central Indiana, setting up the next round of precipitation. Increased WAA ahead of this system will lift Friday's boundary north, placing most of central Indiana within the warm sector of the system. Ensembles differ on the rate of progression with this boundary and low pressure system, which will have a large impact on thunderstorm development and daytime highs. Current trends have slowed the low progression, allowing central Indiana to remain within the warm sector throughout peak solar heating. This would allow temps into the mid to upper 70s. A suppression of the boundary would limit highs and lapse rates near the surface. Given current trends and reasonable logic (surface low occlusion) in a slower progression of the low pressure system, the prior thinking is the general consensus. Thunderstorms look probable with the possibility of some reaching severe criteria given strong jets within the upper and lower levels. Evening SBCAPE values around 1000 J/kg, along with dew points in the mid 60s will provide plenty of instability for convection. Supercell development along the boundary is possible due to the increase in low level helicity from backing of the surface winds. Main threat for severe weather will be along the progressing cold front later Saturday night. In this time frame, adequate lift along the cold front will provide the needed ingredients for convective initiation. Current thoughts are for a line of thunderstorms with the possibility of severe winds across central Indiana. Also, isolated large hail and tornadoes are possible, with the highest threat for tornadoes towards the north where surface shear is greatest. && .LONG TERM /Sunday through Thursday Night/... Issued at 311 AM EDT Fri Mar 27 2020 GFS and NAM suggest on Sunday that the strong low pressure system moving through the Great Lakes will be exiting northeast through the day. Indiana will be in cooler W-NW flow in the wake of the passed cold front...yet cyclonic lower level flow is expected to persist through the day. Forecast soundings on Sunday reveal trapped lower level strato-cu with attainable convective temps and a strong pressure gradient in place. Cloud deck should prevent the strongest of the LLJ from mixing lower...but it should still be cloudy...windy and light showers will be possible. High pressure begins to build across the area on Sunday night into Monday through Tuesday. Ridging builds across the area aloft...thus will trend toward a dry forecast at that time. On Tuesday night into Wednesday another strong area of low pressure is expected to develop over the southern plains and push east toward Indiana. By Tuesday the ECMWF suggests the upper low will be providing favorable upper support as a surface low moves through the deep south. THis will result in Central Indiana being on the cold NW side of the system...favorable for a light cold rain as the low passes to the south and exits by Wednesday. Thus have included pops on Tuesday and Tuesday Night...trending dry toward Wednesday as high pressure is then suggested to build in the wake of the low. That High pressure system is expected to provide dry weather through Thursday night at least as strong ridging is indicated by the ECMWF to be building across the region. && .AVIATION (Discussion for the 271800Z TAF Issuance)... Issued at 104 PM EDT Fri Mar 27 2020 Changing conditions expected through the period with bounces between VFR and MVFR then MVFR and IFR expected at times at different sites. Confidence is no higher than medium. Warm front continues to be across the area, with VFR south of the front and IFR north. Short term models have the IFR lifting to low MVFR. Went with that in the TAFs for now. Across the southern sites where VFR is currently, MVFR ceilings should develop this afternoon. Scattered showers and isolated thunderstorms will continue this afternoon. Overnight more widespread showers and thunderstorms should develop, with MVFR or IFR conditions expected as the front moves north. Kept MVFR for Saturday but confidence is low as to how much clearing will develop. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Updike NEAR TERM...Updike/50 SHORT TERM...Updike LONG TERM....Puma AVIATION...50
Hazardous weather outlook, Mar 27, 7:41 AM EDT, 6 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 741 AM EDT Fri Mar 27 2020 INZ021-028>031-035>049-051>057-060>065-067>072-281145- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 741 AM EDT Fri Mar 27 2020 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Thunderstorms are possible. Hazards: Lightning, gusty winds, hail, and heavy rain. Timing: Thunderstorms with heavy rain are possible at any time, but the most likely times are this morning and again tonight. Discussion: A front in the area will produce some showers and a few thunderstorms at times through tonight. An isolated strong storm is possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Outlook: Severe thunderstorms are possible Saturday, mainly in the evening and overnight. Damaging winds, large hail, isolated tornadoes and heavy rain are the threats. Flooding may result from the rains of Friday and Saturday. Wind gusts of 25 to 35 mph are expected outside of storms Saturday evening into Sunday morning, with gusts of 30 to 45 mph possible Sunday afternoon Discussion: Active weather is expected through Saturday night as a warm front lifts northeast over central Indiana Friday night and Saturday morning and a cold front follows Saturday night. A tight gradient in the wake of the departing system will bring strong winds to the area on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible on Saturday. .STORM MOTION STATEMENT... The expected storm motion today is from the west at 50 MPH. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 5:32 AM EDT | Severe Thunderstorm Warning | IND | Knox | 28 min |
| Mar 27, 1:13 PM EDT | River Flood Warning | IND | Carroll, Tippecanoe, White | 4 days |
Nearby
Flash Flood Watches in Indiana, 2020Every flash flood watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.